Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Paducah, KY

March 12, 2020Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 12, 2020, 5:31 PM CDT for Muhlenberg County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2020, 5:31 PM CDT (22:31 UTC)
Expired
Mar 12, 2020, 6:00 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 5:35 PM CDTHAIL 1Central City, KYPUBLIC REPORT THROUGH FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 11:44 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KPAH 122231
SVRPAH
KYC177-122300-
/O.NEW.KPAH.SV.W.0039.200312T2231Z-200312T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
531 PM CDT Thu Mar 12 2020

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central Muhlenberg County in south central Kentucky...

* Until 600 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located over Central City,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Central City, Powderly, Greenville, Drakesboro, Rockport, Bremen
  and South Carrollton.

This includes Western Kentucky Parkway between Mile Markers 49 and
65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 8728 3738 8722 3737 8710 3734 8714
      3732 8712 3733 8710 3737 8708 3736 8702
      3732 8699 3727 8698 3724 8694 3723 8691
      3722 8691 3721 8690 3719 8691 3718 8689
      3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 2231Z 284DEG 42KT 3729 8716 

HAIL...1.00IN
WIND...60MPH
 
$$

DWS
2 follow-up statements
424 
WWUS53 KPAH 122240
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
540 PM CDT Thu Mar 12 2020

KYC177-122300-
/O.CON.KPAH.SV.W.0039.000000T0000Z-200312T2300Z/
Muhlenberg KY-
540 PM CDT Thu Mar 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN MUHLENBERG COUNTY...

At 540 PM CDT, a severe thunderstorm was located near Central City,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Central City, Powderly, Greenville, Drakesboro and South Carrollton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 8722 3734 8717 3734 8714 3732 8712
      3733 8710 3732 8699 3727 8698 3724 8694
      3723 8691 3722 8691 3721 8690 3719 8691
      3718 8689 3718 8692 3714 8693 3711 8689
      3716 8709
TIME...MOT...LOC 2240Z 288DEG 36KT 3726 8705 

HAIL...1.00IN
WIND...60MPH
 
$$

DWS
181 
WWUS53 KPAH 122251
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
551 PM CDT Thu Mar 12 2020

KYC177-122301-
/O.EXP.KPAH.SV.W.0039.000000T0000Z-200312T2300Z/
Muhlenberg KY-
551 PM CDT Thu Mar 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUHLENBERG COUNTY
WILL EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 600 PM CDT for south central
Kentucky.

LAT...LON 3721 8722 3734 8717 3734 8714 3732 8712
      3733 8710 3732 8699 3727 8698 3724 8694
      3723 8691 3722 8691 3721 8690 3719 8691
      3718 8689 3718 8692 3714 8693 3711 8689
      3716 8709
TIME...MOT...LOC 2251Z 286DEG 29KT 3724 8696 

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:15 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 12, 3:15 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020

A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.

Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020

Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.

For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020

A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
     082-083-087.

MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
     085>088.

KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
     018>020.

&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Mar 12, 3:34 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 PM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered severe thunderstorms will be possible into this
evening. Damaging wind gusts, large hail and tornadoes will all be
possible. A few significant tornadoes cannot be ruled out.

Heavy rain is possible with storms into early this evening. A
Flash Flood Watch is in effect along and east of a line from Mount
Vernon Illinois to Dixon Kentucky until 03z.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

In the hours before

Local storm report, Mar 12, 4:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             GREENVILLE              37.20N 87.18W
03/12/2020  E1.75 INCH       MUHLENBERG         KY   PUBLIC

&&
Local storm report, Mar 12, 4:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             GREENVILLE              37.20N 87.18W
03/12/2020  E2.50 INCH       MUHLENBERG         KY   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GREENVILLE.

&&
Local storm report, Mar 12, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ELLSINORE               36.94N 90.75W
03/12/2020  E0.70 INCH       CARTER             MO   EMERGENCY MNGR

&&
Local storm report, Mar 12, 5:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             ELLSINORE               36.93N 90.75W
03/12/2020  M1.75 INCH       CARTER             MO   EMERGENCY MNGR

&&

DWS
Local storm report, Mar 12, 5:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     GREENVILLE              37.20N 87.18W
03/12/2020                   MUHLENBERG         KY   EMERGENCY MNGR

            A ROOF HAS BEEN BLOWN OFF A STORE. THERE ARE
            SEVERAL TREES DOWN.

&&
Local storm report, Mar 12, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 N POPLAR BLUFF        36.84N 90.41W
03/12/2020  E0.70 INCH       BUTLER             MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:39 AM CDTDense Fog AdvisoryPAHBallard, Calloway, Carlisle, Crittenden, Fulton, Graves and 5 more7 hr
Mar 12, 10:05 AM CDTFlash Flood WatchPAHDaviess, Henderson, McLean, Union, Webster10 hr
Mar 12, 2:29 PM CDTAreal Flood AdvisoryPAHCrittenden, Livingston, Union3 hr
Mar 12, 3:36 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Union, Webster39 min
Mar 12, 4:10 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg65 min
Mar 12, 4:12 PM CDTAreal Flood AdvisoryPAHDaviess, Hopkins, McLean, Muhlenberg, Webster2 hr
Mar 12, 4:19 PM CDTAreal Flood WarningPAHHenderson86 min
Mar 12, 5:14 PM CDTSevere Thunderstorm WarningPAHMuhlenberg16 min
Mar 12, 6:15 PM CDTAreal Flood AdvisoryPAHDaviess, Hopkins, McLean, Muhlenberg, Webster103 min
Mar 12, 6:18 PM CDTSpecial Weather StatementPAHMuhlenberg42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.